What is Ozempic Face? The Effect Caused by the Weight Loss Medication – WWD
A quick search for “Ozempic face” on TikTok and you're down a rabbit hole inundated with over 7 million views of everything from people sharing their experiences changing their bodies with drugs to conspiracy theory discussions about the weight loss craze in Hollywood. The injectable drug, originally developed to treat type 2 diabetes, has attracted attention for its off-label use as a weight loss treatment and its rapid onset of action.
Altogether, the anecdotal video on the streaming platform has generated more than 700 million views, and the drug's ranking in Google searches has also risen, suggesting that news about its promised quick weight-loss effects eager.
Last month, Chelsea Handler called attention to the surge in interest in Ozempic diet pills during the Critics' Choice Awards.
“For those of you who don't know, gaslighting is when someone tries to convince you that your own perception of reality is wrong,” Handler said, “like celebrities who say they lose weight by drinking water, but actually because Everyone is taking Ozempic. Even my housekeeper is on Ozempic.”
Recently, there has been a hot topic in Ozempic discussions – “Ozempic Face”. Videos of people claiming that use of Ozempic causes rapid weight changes, leading to sagging skin and loss of facial volume, resulting in a sagging and saggy appearance, have gone viral. According to Dr. Jason Emer, a Los Angeles-based doctor who practices plastic surgery and aesthetic surgery, “This is nothing new.”
“With any extreme of weight loss or gain, the appearance of the face changes. We are only seeing early signs of aging in patients taking Ozempic, as a growing number of clients are taking Ozempic and losing significant weight quickly .”
Despite claims made by some TikTok users online, Emer doesn't believe the drugs were directly responsible for the facial appearance. “Time will tell, but I don't believe it's true,” he said.
For those with skin laxity, as described by some “Ozempic face” recommendations, Emer says that to lessen the effects, someone may need a different treatment to address textural changes, such as wrinkles, under-eye depressions, and sagging.
“Lasers, peels, and a proper skin care regimen can help a lot with this,” he explains. The doctor also recommends his clinic's Emerage Skin's Aerify Kit. “It's like getting a moderate peel in the doctor's office, but at a much lower cost, and you can experience the treatment in the comfort of your own home—it resurfaces the skin in two to three days,” he explains.
Another treatment that can help improve the appearance of an “ozone face” is microneedling to promote non-surgical skin tightening. “Combining this treatment with a proper skin care regimen, patients should see a beautiful and greatly improved result,” Emer said.
Fillers, fat grafting and injections are other methods that can replace lost facial collagen and volume, he adds. Depending on the case and the patient's goals, plastic surgery may also be required. “If the patient has lost a lot of weight, then face and neck lift surgery may need to be considered.”
Sagging and loss of volume from rapid weight loss can affect not only one's face but other parts of the body including breasts, knees, elbows, abdomen, etc. “Even the vagina can be affected by weight loss, causing the area to wrinkle and sag, affecting a woman's self-esteem,” says Emer.
Despite the proliferation of anecdotes about “Ozempic Face” in recent weeks, many people are still willing to try the drug because of its promising results. “People notice weight loss right away, sometimes within the first two to three weeks, averaging about 10 pounds,” Emer says. “I've had clients lose close to 100 pounds in six months.”
However, Emer said, in addition to the potential health side effects of using the drug in unintended ways when developing a drug for diabetics, another consideration is the possible yo-yo effect on the user's weight. “Weight may return after discontinuation if you do not make lifestyle changes. This drug should be used in conjunction with diet, exercise, supplements, and long-term lifestyle changes.”